Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 46, NWS Tucson, AZ

August 18, 2004Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 18, 2004, 4:35 PM MST for Graham County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 4:35 PM MST (23:35 UTC)
Expired
Aug 18, 2004, 6:00 PM MST
In force
85 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 182337
FFWTWC
AZC009-190200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
435 PM MST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA

* UNTIL 700 PM MST

* AT 430 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN 20 MILES SOUTHWEST OF SAFFORD...JUST SOUTH OF FORT GRANT AND
  BONITA...MOVING SOUTHEAST AT 5 MPH. IN ADDITION...LIGHT TO MODERATE
  RAINFALL CONTINUED ACROSS HIGHWAY 70 FROM FORT THOMAS TO SAFFORD
  AND SOUTHWARD TO MT GRAHAM AND HIGHWAY 191 ADDING TO THE RUNOFF
  PROBLEMS WHERE VERY HEAVY RAIN FELL OVER THE PAST 2 HOURS.

THIS WARNING EXTENDS AND REPLACES THE PREVIOUSLY ISSUED FLASH FLOOD 
WARNING FOR THIS AREA. STREETS...SMALL STREAMS...SECONDARY 
ROADS...AND NORMALLY DRY WASHES WILL FLOOD QUICKLY. DO NOT DRIVE 
INTO FLOODED AREAS OR AROUND BARRICADES. IF THE ROAD AHEAD IS 
FLOODED...TURN AROUND AND TAKE ANOTHER ROUTE. THE HEAVY RAINS COULD 
ALSO TRIGGER MUDSLIDES.

LAT...LON 3307 11006 3245 11009 3245 10946 3288 10949

$$
MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 18 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON
AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR TO
SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES THIS WEEK. AN INCREASE IN
MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF
THUNDERSTORMS.
&&

.DISCUSSION...ISOLATED THUNDERSTORM ACTIVITY ACROSS THE AREA WITH
THE BIGGEST STORMS IN NORTHERN GRAHAM/GREENLEE COUNTY AND SOUTH OF
THE INTERNATIONAL BORDER. SATELLITE IMAGERY SHOWING FAIRLY
IMPRESSIVE OUTFLOW ASSOCIATED WITH STORMS NORTHEAST OF SAFFORD. WITH
MODERATELY UNSTABLE ATMOSPHERE IN PLACE AND ADDITIONAL THUNDERSTORMS
IN GILA COUNTY...BELIEVE THAT GRAHAM AND COCHISE COUNTIES WILL BE
UNDER THE GUN AGAIN TONIGHT...WITH WIND/HAIL AND FLASH FLOODING THE
MAIN THREATS. THE STORM THAT WENT THROUGH CLIFTON BETWEEN 130 PM AND
2 PM PRODUCED PEA TO DIME SIZE HAIL. ACTIVITY SHOULD DIE DOWN RATHER
QUICKLY WITH THE SETTING SUN.

THE DRYING TREND THAT STARTED TODAY WILL CONTINUE FOR THE REST OF
THE WEEK AND INTO THE WEEKEND. THIS WILL KEEP POPS IN THE 10-20%
RANGE WITH STORMS MAINLY HUGGING THE HIGHER TERRAIN AS VALLEY
DEWPOINTS WILL BE IN THE UPPER 40S TO LOWER 50S INSTEAD OF THE
AVERAGE LOW 60S FOR THIS TIME OF AUGUST. THE NON-MONSOON PATTERN
WILL CONTINUE INTO NEXT WEEK AS UPPER LEVEL TROF DEVELOPS OVER THE
WESTERN CONUS...BUT NOT AS DEEP/AMPLIFIED AS EARLIER THOUGHT. NONE
THE LESS STILL UNFAVORABLE FOR MONSOON TYPE THUNDERSTORMS. THIS TROF
WILL LIKELY KICK UP THE WIND NEXT WEEK FOR SOME BREEZY AFTERNOONS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

GLUECK

JRG
Hazardous weather outlook, Aug 18, 11:45 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST WED AUG 18 2004

AZZ019-029>035-190700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...ACTIVITY WILL BE SLIGHTLY LESS THAN YESTERDAY...AS DRIER
AIR IS MOVING INTO POSITION OVER SOUTHEAST ARIZONA. THE ATMOSPHERE
REMAINS MODERATELY UNSTABLE...SO A SLIGHT RISK REMAINS FOR SEVERE
THUNDERSTORMS AND FLASH FLOODING.

DISCUSSION...THOUGH DRIER AIR IS ENTERING THE AREA...THE MORNING
SOUNDING CAME IN MORE UNSTABLE THAN IT DID 24 HOURS PREVIOUS.  AND
THOUGH DEWPOITNS ARE EXPECTED TO FALL THROUGHOUT THE DAY...LEVELLING
OUT IN THE MID TO UPPER 50S...THERE WILL STILL BE ENOUGH LINGERING
MOISTURE TO FIRE UP ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL
PIMA COUNTY EASTWARD.  THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ISOLATED...AND WHILE MOISTURE IS DECREASED...THE THREAT FOR FLASH
FLOODING STILL EXISTS IN AREAS THAT HAVE ALREADY SEEN SIGNIFICANT
RAINFALL OVER THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DRIER WESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION INTO THE
FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND
CONFINED NEAR THE MOUNTAINS BY FRIDAY AS THIS FLOW DRIES OUT THE
AREA. A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP BY LATE IN THE
WEEKEND AS MOISTURE RETURNS TO SOUTHEAST ARIZONA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 18, 12:46 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      THATCHER                32.84N 109.76W
08/17/2004                   GRAHAM             AZ   LAW ENFORCEMENT

            TRUCK STUCK IN TALLEY WASH. SWIFT-WATER RESCUE BY GRAHAM
            COUNTY SO.

&&

MSS
Local storm report, Aug 18, 2:15 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             CLIFTON                 33.02N 109.29W
08/18/2004  0.75 INCH        GREENLEE           AZ   LAW ENFORCEMENT

&&

GLUECK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:43 PM MSTSevere Thunderstorm WarningTWCGraham57 min
Aug 17, 6:10 PM MSTFlash Flood WarningTWCGraham110 min
Aug 17, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Graham62 min
Aug 17, 7:13 PM MSTSevere Thunderstorm WarningTWCPinal47 min
Aug 18, 1:39 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee36 min
Aug 18, 3:00 PM MSTFlash Flood WarningTWCGraham60 min
Aug 18, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise36 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.